Alert archive / Alabama / Red Flag Warnings in 2014

Red Flag Warning 5, NWS Huntsville, AL

January 30, 20147 counties in Alabama

NWS Huntsville, AL issued this red flag warning at Jan 30, 2014, 4:42 AM CST for 7 counties in Alabama. It took effect at Jan 30, 2014, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 30, 2014, 4:42 AM CST (10:42 UTC)
In effect from
Jan 30, 2014, 11:00 AM CST
Expired
Jan 30, 2014, 6:00 PM CST
In force
7 hr
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Cullman County, AL, Franklin County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Morgan County, AL

The radar

The Columbus AFB radar (KGWX), 118 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2014-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2014-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2349 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

940 
WWUS84 KHUN 301042
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
442 AM CST THU JAN 30 2014

...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS NORTHWEST AND
NORTH CENTRAL ALABAMA...

PORTIONS OF NORTH ALABAMA WILL EXPERIENCE CRITICAL FIRE WEATHER
CONDITIONS TODAY DUE TO LOW RELATIVE HUMIDITY VALUES. THIS IS DUE TO
THE INFLUENCE OF A SLOWLY EXITING SURFACE HIGH PRESSURE SYSTEM
CENTERED OVER THE REGION.

ALZ001>005-007-016-310000-
/O.NEW.KHUN.FW.W.0005.140130T1700Z-140131T0000Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MORGAN-CULLMAN-
442 AM CST THU JAN 30 2014

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR LOW HUMIDITY FOR NORTHWEST ALABAMA AND PORTIONS OF
NORTH CENTRAL ALABAMA...

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING. 

* AFFECTED AREA... LAUDERDALE...COLBERT...FRANKLIN AL... 
  LAWRENCE...LIMESTONE...MORGAN...AND CULLMAN COUNTIES. 

* TIMING...11 AM TO 6 PM CST TODAY.

* RELATIVE HUMIDITY...VALUES WILL DROP TO BETWEEN 15 TO 25 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. LOW RELATIVE HUMIDITY
OVER A PROLONGED PERIOD WILL INCREASE FIRE GROWTH POTENTIAL.

&&

$$

SL.77
1 follow-up statement
126 
WWUS84 KHUN 302359
RFWHUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
559 PM CST THU JAN 30 2014

ALZ001>005-007-016-310100-
/O.EXP.KHUN.FW.W.0005.000000T0000Z-140131T0000Z/
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MORGAN-CULLMAN-
559 PM CST THU JAN 30 2014

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR LOW
HUMIDITY FOR ALL OF NORTHERN ALABAMA...

RELATIVE HUMIDITY VALUES WILL RECOVER THROUGH THIS
EVENING AND INTO THE OVERNIGHT HOURS AS MOISTURE INCREASES FROM THE
WEST.

$$

12

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this red flag warning went out at Jan 29, 11:02 PM CST, 5 hours 40 minutes earlier.

Area forecast discussion, Jan 29, 11:02 PM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1102 PM CST WED JAN 29 2014

.UPDATE...
FOR 06Z TAFS

&&

.DISCUSSION...
/ISSUED 751 PM CST WED JAN 29 2014/
TEMPERATURES ACROSS THE TENNESSEE VALLEY HAVE ALREADY FALLEN INTO THE
MIDDLE TO UPPER TEENS IN MANY LOCATIONS AS OF 02Z. SFC HIGH PRESSURE
DIRECTLY OVERHEAD IS LEADING TO GENERALLY CALM WINDS IN PLACE AT MANY
OBSERVATIONAL SITES. CLOUD COVER ASSOCIATED WITH THE DEPARTING SYSTEM
THAT BROUGHT WINTER WEATHER TO MUCH OF THE SOUTHEAST YESTERDAY IS
FINALLY EXITING PORTIONS OF SERN GA THIS EVENING, WHICH WILL
TRANSLATE TO ANOTHER CLEAR AND COLD NIGHT FOR NORTHERN ALABAMA
TONIGHT.

THE CURRENT FORECAST HANDLES BOTH ONGOING/EXPECTED TRENDS FOR
TONIGHT, WITH MORNING LOWS DROPPING INTO THE 8-13F RANGE. NO CHANGES
WERE NECESSARY.

WILL FRESHEN WORDING IN THE ZONES AND RESEND THEM SHORTLY.

12

&&

.AVIATION...
FOR 06Z TAFS...
VFR CONDS WILL PREVAIL THRU THE END OF THE TAF PERIOD. HIGH PRESSURE
WILL SHIFT EAST OF THE AREA THROUGH THE DAY TODAY, WITH S/SE WINDS
INCREASING TO ARND 10KTS LATER THIS AFTN. WINDS WILL SLACKEN TO AOB
5KTS THIS EVENING/TONIGHT AFTER SUNSET.

12

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jan 29, 7:42 PM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
742 PM CST WED JAN 29 2014

ALZ001>010-016-TNZ076-096-097-301100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
742 PM CST WED JAN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

12

Nearby

Red Flag Warnings in Alabama, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.